Hail, Barton
- When
- May 9, 10:02 PM CST
- Where
- Barton County, 2 mi S of Lamar
- Measured
- 1 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.467, -94.283
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at May 9, 7:18 PM CST, 2 hours 44 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 818 PM CDT FRI MAY 9 2003 ...MESOSCALE CONVECTIVE DISCUSSION... CAP CONTINUES TO HOLD STRONG IN THE WARM SECTOR OVER OUR CWA. MOISTURE CONVERGENCE HAS BEEN STRONG ENOUGH FOR CONVECTION TO BREAK THROUGH THE CAP ALONG THE BOUNDARY THE STRETCHES ROUGHLY FROM NE INTO WC MO AND THE SSW FROM THERE INTO CENTRAL OKLAHOMA. SIX MINUTE PROFILER DATA FROM NDSK1 SHOWS THE LOW LEVEL JET BEGINNING TO INTENSIFY WHICH SHOULD ENHANCE CONVERGENCE OVER THE ALONG THE BOUNDARY. CONVECTION OVER NORTH CENTRAL OK SEEMS TO BE TRYING TO ORGANIZE SOME. IF CONVECTION CAN CONTINUE TO ORGANIZE AND DEVELOP A COLD POOL THAT MAY BE ENOUGH TO OVERCOME THE STRONG CAPPING INVERSION OVER OUR AREA BUT LIKELY WOULDNT ARRIVE UNTIL AFTER 4Z. THREAT OF ANY SEVERE CONVECTION OVER THE MAJORITY OF OUR AREA SEEMS TO BE QUITE LOW THROUGH 10 PM. ADDITIONAL CONVECTION SEEMS TO BE DEVELOPING ALONG A NORTHWARD MOVING BOUNDARY IN NE OK...SHOULD THAT MAINTAIN ITSELF THEN THE OUR WESTERN COUNTIES MAY SEE SOME CONVECTION WORK ITS WAY INTO THE AREA BEFORE 10 PM. .SGF... MO...FLOOD WATCH TONIGHT AND SATURDAY CENTRAL MO ZONES 055>058-067>069. KS...NONE. IZZI
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-101200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
856 PM CDT FRI MAY 9 2003
...SEVERE THUNDERSTORMS LIKELY TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.
.DAY ONE...TONIGHT.
WEATHER HAZARDS EXPECTED:
LOCALLY HEAVY RAINFALL AND FLASH FLOODING.
SCATTERED SEVERE THUNDERSTORMS...SOME MAY CONTAIN:
HAIL TO THE SIZE OF GOLF BALLS
WIND GUSTS IN EXCESS OF 60 MPH
AREAS AFFECTED AND TIMING:
THUNDERSTORMS ARE POSSIBLE WEST OF AN OSCELOLA TO JOPLIN LINE
AFTER 10 PM...AND OVERSPREADING THE REMAINDER OF THE OUTLOOK AREA
AFTER MIDNIGHT.
DISCUSSION:
THE AIRMASS OVER THE OUTLOOK AREA REMAINS VERY UNSTABLE...HOWEVER
WARM TEMPERATURES ALOFT HAVE PREVENTED THUNDERSTORM DEVELOPMENT SO
FAR THIS EVENING. THE TEMPERATURES ALOFT ARE FORECAST TO COOL SOME
OVERNIGHT AND SHOULD ALLOW FOR SHOWERS AND THUNDERSTORMS TO
OVERSPREAD THE OUTLOOK AREA. THE PRIMARY THREAT FROM THESE STORMS
WILL BE FROM LARGE HAIL AND POSSIBLY SOME DAMAGING WINDS.
THUNDERSTORMS WILL LIKELY CONTINUE INTO THE OVERNIGHT HOURS WITH
LARGE HAIL AND LOCALLY HEAVY RAINFALL BECOMING THE PRIMARY THREATS
AFTER MIDNIGHT. THE GROUND IS ALREADY SATURATED OVER CENTRAL
MISSOURI SO FLASH FLOODING IS POSSIBLE IF THUNDERSTORMS BEGIN TO
TRAIN AND PRODUCE HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THUNDERSTORMS ARE EXPECTED TO BE ONGOING EARLY SATURDAY
MORNING...BUT A BRIEF BREAK IS EXPECTED BY LATE MORNING AND EARLY
AFTERNOON. THEREAFTER...THE COLD FRONT WILL FINALLY PUSH THROUGH
THE REGION LATE SATURDAY AFTERNOON AND EVENING...BRINGING
POTENTIALLY ANOTHER ROUND OF SEVERE WEATHER. THE BEST CHANCES FOR
SEVERE THUNDERSTORMS WILL BE IN SOUTH CENTRAL MISSOURI...SOUTHEAST
OF A BRANSON TO ROLLA LINE.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ACTIVIATION WILL LIKELY BE NEEDED OVERNIGHT.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF
IZZIKSZ073-097-101-MOZ055>058-066>071-077>082-088>096-101>104-100400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 830 PM CDT FRI MAY 9 2003 TORNADO WATCH NUMBER 321 HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES... IN MISSOURI: BARRY...CHRISTIAN...DOUGLAS...PHELPS...STONE...TANEY...TEXAS AND WRIGHT. SOME CITIES NO LONGER INCLUDED IN THIS TORNADO WATCH ARE AVA... BRANSON...HOUSTON...MONETT...OZARK AND ROLLA. TORNADO WATCH NUMBER 321 REMAINS IN EFFECT UNTIL 1100 PM CDT FRIDAY EVENING...FOR THE FOLLOWING COUNTIES... IN MISSOURI: BARTON...BENTON...CAMDEN...CEDAR...DADE...DALLAS...GREENE... HICKORY...JASPER...LACLEDE...LAWRENCE...MARIES...MCDONALD...MILLER... MORGAN...NEWTON...POLK...PULASKI...ST. CLAIR...VERNON AND WEBSTER. IN KANSAS: BOURBON...CHEROKEE AND CRAWFORD. SOME CITIES IN THIS TORNADO WATCH INCLUDE BOLIVAR...CAMDENTON...FORT LEONARD WOOD...FORT SCOTT...JOPLIN...LEBANON...MOUNT VERNON... NEOSHO...NEVADA...OSAGE BEACH...PITTSBURG...SPRINGFIELD AND STOCKTON. A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING TORNADOES...LARGE HAIL... AND DAMAGING WINDS...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. GAEDE
KSZ073-097-101-MOZ055>058-066>070-077>081-088>091-093-094-101-092130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1056 PM CDT FRI MAY 9 2003 TORNADO WATCH NUMBER 321 WILL BE ALLOWED TO EXPIRE AT 11 PM. THIS WATCH WILL BE REPLACED BY SEVERE THUNDERSTORM WATCH NUMBER 329 EFFECTIVE UNTIL 5 AM CDT. GAEDE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1058 PM CDT FRI MAY 09 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1040 PM JASPER MO .75 INCH HAIL
05/09/03 JASPER REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1050 PM NASHVILLE MO .75 INCH HAIL
05/09/03 BARTON REPORTED BY LAW
ENFORCEMENT OFFICIAL.The Springfield radar (KSGF), 82 km away, was scanning. The volume nearest the first event began at 03:59 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5357683.